Spurious Quasi-Resonances in Boundary Integral Equations for the Helmholtz Transmission Problem

Ralf Hiptmair, Andrea Moiola, Euan Spence

Research output: Contribution to journalArticlepeer-review

2 Downloads (Pure)

Abstract

We consider the Helmholtz transmission problem with piecewise-constant material coefficients, and the standard associated direct boundary integral equations. For certain coefficients and geometries, the norms of the inverses of the boundary integral operators grow rapidly through an increasing sequence of frequencies, even though this is not the case for the solution operator of the transmission problem; we call this phenomenon that of spurious quasi-resonances. We give a rigorous explanation of why and when spurious quasi-resonances occur, and propose modified boundary integral equations that are not affected by them.
Original languageEnglish
Pages (from-to)1446-1469
Number of pages24
JournalSIAM Journal on Applied Mathematics
Volume82
Issue number4
Early online date11 Aug 2022
DOIs
Publication statusPublished - 31 Dec 2022

Keywords

  • Helmholtz equation
  • boundary integral equations
  • quasi-resonance
  • transmission problem

ASJC Scopus subject areas

  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Spurious Quasi-Resonances in Boundary Integral Equations for the Helmholtz Transmission Problem'. Together they form a unique fingerprint.

Cite this